Virginia, 2004

Flooding in Virginia, September 8, 2004

September 8, 2004 · NWS RNK · 5 events in 5 counties and zones

The remnants of Tropical Depression Frances brought flooding rains to portions of Southwest Virginia September 8th. Across Henry County, numerous creeks and streams flooded, leading to road closures.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The remnants of Tropical Depression Frances brought flooding rains to portions of Southwest Virginia September 8th. Across Henry County, numerous creeks and streams flooded, leading to road closures. Some roads were damaged as well by the floodwaters. A few homes had water damage in their basements.In Rockbridge County, as much as 9 inches of rain led to flooding of creeks and streams. Roads were closed due to high water in the Collierstown and Natural Bridge areas. In addition...five homes had to be evacuated near Cave Mountain Lake due to flooding.Around Roanoke County, including the cities of Roanoke and Salem, flooding of creeks resulted in water covered roads and road closures. Voluntary evacuations occurred at a trailer park in Salem.In Franklin County, as much as 5 to 6 inches of rain in 10 hours led to flooding of many streams and creeks, with numerous road closures and evacuations. Both the Callaway Elementary School and Callaway Fire Department had to be evacuated due to flooding of Greens Creek.In Wythe County, heavy rains brought flooding to many parts of the county resulting in road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 3:14 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 8, 3:14 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT WED SEP 8 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO
FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS
TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE
BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER
DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST
RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z
FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL
FRI MORN SO WL CONT CHC POPS.

FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR
SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY
MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE
NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD.

&&

.AVIATION...
THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN
CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE
EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE
VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF
120G30KT FOR AT LEAST THE NEXT 3 HOURS.  STRONGER RAIN BANDS AFTER
09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE
HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE
RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40
OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000
FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.
     HIGH WIND WARNING NCZ001-018 TODAY
     WIND ADVISORY NCZ002 TODAY

VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.
     HIGH WIND WARNING VAZ015 TODAY
     WIND ADVISORY TODAY VAZ007-009-010-012-0160

WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.
     WIND ADVISORY TODAY WVZ042

&&

SHORT TERM/LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Sep 8, 4:30 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT WED SEP 8 2004

.THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR
SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS
WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW
APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER
ELEVATIONS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION WILL BE LIKELY.

NCZ001-018-VAZ015-090910-
ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS
UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND
SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ002-VAZ007-009-010-012-016-WVZ042-090910-
ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA-
WYTHE VA-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO
35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED
GROUND MAY LEAD TO DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047-
058-059-WVZ043>045-090910-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

In the hours before

Special weather statement, Sep 8, 2:03 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 AM EDT WED SEP 8 2004

NCZ003-019-VAZ011-013-014-017>020-022>024-032>035-WVZ043>045-081200-
ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-CRAIG VA-
FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-MONROE WV-MONTGOMERY VA-
PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-SURRY NC-
WILKES NC-
303 AM EDT WED SEP 8 2004

WIDESPREAD...HEAVY...AND CONTINUOUS RAIN IS RESULTING IN SOME TREES
BECOMING LOOSE IN THEIR SOIL. WINDS GUSTS OF ONLY 15 TO 20 MPH HAVE
BEEN REPORTED DOWNING SOME TREES. IF YOU MUST BE OUTSIDE AS THE
REMNANTS OF FRANCES PROGRESSES THROUGH THE REGION...BE ALERT FOR THE
POSSIBILITY OF FALLING TREES.

DS
Special weather statement, Sep 8, 3:42 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT WED SEP 8 2004

VAZ007-010-012-WVZ042-081000-
BLAND VA-MERCER WV-TAZEWELL VA-WYTHE VA-
442 AM EDT WED SEP 8 2004

...HEAVY RAIN SHOWERS AND GUSTY WINDS MOVING THROUGH SOUTHWEST
VIRGINIA...

A FEW STORMS HAVE INTENSIFIED AS THEY MOVE OVER SOUTHWEST VIRGINIA.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE THROUGH 600
AM.  A FEW OF THESE CELLS HAVE THE CAPABILITY OF PRODUCING GUSTS UP
TO 40 MPH.  WITH THE GROUND ALREADY SATURATED...THESE GUSTS CAN DOWN
TREES AND POWER LINES.

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Wythe

When
September 8, 4:30 AM EST to 12:00 PM EST
Where
Wythe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Flood, Roanoke

When
September 8, 6:45 AM EST to 5:00 PM EST
Where
Roanoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Flood, Henry

When
September 8, 10:00 AM EST to 2:30 PM EST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Flood, Franklin

When
September 8, 10:15 AM EST to 4:00 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Flood, Rockbridge

When
September 8, 1:15 PM EST to 6:15 PM EST
Where
Rockbridge forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422160, 5422158, 5422156, 5422159, 5422157.